Illinois, 2010

Lightning Strike in Illinois, July 6, 2010

July 6, 2010 · NWS ILX · 1 event in 1 county or zone

Isolated late afternoon and evening thunderstorms developed in central Illinois just east of the Illinois River in a very warm and humid airmass. One of these thunderstorms produced a bolt of lightning which struck and injured a construction worker in northwest Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated late afternoon and evening thunderstorms developed in central Illinois just east of the Illinois River in a very warm and humid airmass. One of these thunderstorms produced a bolt of lightning which struck and injured a construction worker in northwest Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 1:54 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 6, 1:54 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT TUE JUL 6 2010

.DISCUSSION...
ISSUED 254 PM CDT TUE JUL 6 2010

FORECAST CHALLENGES CONTINUE TO FOCUS ON RAIN CHANCES OVER THE
NEXT COUPLE OF DAYS...AS A FRONTAL BOUNDARY SLOWLY PUSHES EASTWARD
INTO THE AREA.

19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE
SOUTHEAST CONUS...PROVIDING WARM/HUMID SOUTHERLY FLOW INTO
CENTRAL ILLINOIS. TO THE WEST...A DIFFUSE FRONTAL BOUNDARY REMAINS
STALLED WEST OF THE MISSISSIPPI RIVER...WHILE A STRONGER COLD FRONT
IS BEGINNING TO PROGRESS EASTWARD INTO THE UPPER MIDWEST.
ALOFT...595DM 500MB RIDGE REMAINS ANCHORED OVER THE MID-ATLANTIC
STATES...WHILE A SIGNIFICANT TROUGH DROPS INTO THE NORTHERN ROCKIES.

SHORT TERM...TONIGHT THROUGH FRIDAY

WEAK SHORT-WAVE EVIDENT ON WATER VAPOR IMAGERY ACROSS EASTERN
KANSAS/WESTERN MISSOURI HAS TRIGGERED SCATTERED SHOWERS AND
THUNDERSTORMS FROM CENTRAL MISSOURI NORTHEASTWARD INTO WEST-CENTRAL
ILLINOIS. THIS ACTIVITY IS DRIFTING N/NE AND WILL IMPACT THE
ILLINOIS RIVER VALLEY THROUGH THE EVENING HOURS. AS HAS BEEN THE
CASE OVER THE PAST FEW DAYS...CONVECTION WILL LARGELY BE DIURNAL
IN NATURE AND WILL TEND TO DISSIPATE OVERNIGHT. 12Z MODELS SHOW
THIS TREND QUITE NICELY...WITH QPF COVERAGE DIMINISHING AFTER
MIDNIGHT. BASED ON LATEST RADAR MOSAIC...WILL INCLUDE CHANCE POPS
FOR SCATTERED SHOWERS/STORMS ALONG AND WEST OF THE ILLINOIS
RIVER...WITH ISOLATED MENTION FURTHER EAST TO THE I-55 CORRIDOR.

SAME GENERAL SYNOPTIC PATTERN WILL BE IN PLACE ON WEDNESDAY...WITH
MAIN FORCING ALONG WEAKENING FRONTAL BOUNDARY REMAINING TO THE
WEST OF THE MISSISSIPPI RIVER. ADDITIONAL TROPICAL MOISTURE FROM
AN UPPER LOW CURRENTLY SPINNING ACROSS LOUISIANA WILL BECOME
ENTRAINED INTO THE MAIN PLUME OF MOISTURE AROUND THE SOUTHEAST
CONUS RIDGE. THIS EXTRA PUSH OF MOISTURE SHOULD HELP ENHANCE THE
COVERAGE OF AFTERNOON THUNDERSTORMS ON WEDNESDAY...ESPECIALLY
ACROSS THE WESTERN KILX CWA. HAVE THEREFORE INCREASED POPS INTO
THE CHANCE CATEGORY FOR AREAS ALONG AND WEST OF I-55...WHILE
MAINTAINING A HOT AND DRY FORECAST FURTHER EAST ACROSS EAST-CENTRAL
AND SOUTHEAST ILLINOIS.

STRONG UPPER-WAVE OVER THE NORTHERN ROCKIES WILL TRACK INTO THE
UPPER MIDWEST WEDNESDAY NIGHT...PUSHING A COLD FRONT SOUTHEASTWARD
TOWARD CENTRAL ILLINOIS. GIVEN STRENGTH OF UPPER RIDGING TO THE
E/SE...BOUNDARY WILL LIKELY REMAIN NORTHWEST OF THE AREA UNTIL
THURSDAY. AS SUCH...WILL KEEP THE E/SE CWA DRY WEDNESDAY NIGHT.
FURTHER WEST...WILL RAMP POPS UP TO LIKELY WEST OF THE ILLINOIS
RIVER...DUE TO THE ENHANCED MOISTURE FROM THE LOUISIANA UPPER LOW
AND THE CLOSER PROXIMITY TO THE BEST FORCING ALONG THE ADVANCING FRONT.

BEST RAIN CHANCES WILL ARRIVE ON THURSDAY...AS BOUNDARY PUSHES
INTO CENTRAL ILLINOIS. WITH PRECIPITABLE WATER VALUES HOVERING
AROUND 2 INCHES AND GOOD CONVERGENCE ALONG THE FRONT...EXPECT
WIDESPREAD SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS TO
LIKELY ACCORDINGLY. GENERAL TIMING OF FROPA REMAINS VIRTUALLY
UNCHANGED FROM PREVIOUS FORECASTS...WITH A SLIGHT INCREASE IN
SPEED NOTED FOR FRIDAY. WILL MAINTAIN RAIN CHANCES ACROSS THE BOARD
THURSDAY NIGHT...THEN WILL CUT BACK TO JUST THE EASTERN TWO-THIRDS
OF THE AREA FOR FRIDAY.

LONG TERM...SATURDAY THROUGH TUESDAY

HIGH PRESSURE WILL BUILD INTO THE REGION OVER THE WEEKEND...PROVIDING
SLIGHTLY COOLER AND LESS HUMID CONDITIONS. WITH 850MB TEMPS
DROPPING INTO THE 15 TO 18C RANGE...AFTERNOON HIGHS WILL RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR IN THE MIDDLE 80S.

MEDIUM RANGE MODELS ARE INDICATING A ZONAL FLOW PATTERN SETTING
UP ACROSS THE CONUS FOR MUCH OF NEXT WEEK...WHICH WOULD RESULT IN
A CONTINUATION OF SEASONABLE TEMPERATURES. NEXT FRONTAL BOUNDARY
APPEARS TO BE ARRIVING SOMETIME DURING THE MONDAY/TUESDAY TIME
FRAME...WITH BOTH GFS AND ECMWF SUGGESTING A RATHER PROGRESSIVE
NATURE TO THE FRONT. WITH AMPLE MOISTURE RETURN LATE IN THE
WEEKEND AHEAD OF THE APPROACHING SYSTEM...HAVE ADDED RAIN CHANCES
TO THE FORECAST FOR MONDAY.

BARNES
&&

.AVIATION...
ISSUED 1255 PM CDT TUE JUL 6 2010

VFR CONDITIONS SHOULD PREVAIL FROM I-55 EAST THROUGH 18Z/1 PM WED.
MVFR CONDITIONS ARE POSSIBLE WEST OF THE IL RIVER AT PIA WITH
SHOWERS AND ISOLATED THUNDERSTORMS FROM 20Z-01Z (3-8 PM) WHICH ARE
CURRENTLY MOVING NE ACROSS MO TOWARD QUINCY AND PITTSFIELD. STRONG
596 DM 500 MB SUBTROPICAL HIGH PRESSURE RIDGE ANCHORED OVER THE
MID ATLANTIC STATES SHOULD KEEP EASTERN IL (EAST OF I-55) DRY
THROUGH WED. JUST SCATTERED CUMULUS CLOUDS 4-7K FT THIS AFTERNOON
AND AGAIN BY MIDDAY WED. STRONG UPPER LEVEL RIDGE SHOULD KEEP
FRONTAL BOUNDARY OVER CENTRAL WI/IA AND EASTERN KS WEST OF IL
THROUGH WED. SO BETTER CHANCES OF SHOWERS AND THUNDERSTORMS WILL
BE WEST OF CENTRAL IL THROUGH MIDDAY WED.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 1:43 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
243 PM CDT TUE JUL 6 2010

ILZ027>031-036-037-040-041-047-049-050-071200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
243 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH
TONIGHT ESPECIALLY ALONG AND WEST OF THE ILLINOIS RIVER THROUGH
SUNSET. SEVERE WEATHER IS NOT ANTICIPATED...THOUGH BRIEF HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE
FORECAST PERIOD...EXCEPT PEORIA WILL FALL BELOW FLOOD STAGE
EARLY THURSDAY MORNING.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM
WEDNESDAY THROUGH THURSDAY NIGHT ACROSS THE ILLINOIS RIVER
VALLEY...AS A FRONTAL BOUNDARY STALLS AND EVENTUALLY DISSIPATES
ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS
WEEK. THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ILZ038-042-043-048-051>053-071200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-SANGAMON-
243 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH TONIGHT...MAINLY
WEST OF I-55 THROUGH SUNSET. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ACROSS THE AREA...AS A
FRONTAL BOUNDARY STALLS AND EVENTUALLY DISSIPATES ACROSS THE
AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS WEEK.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ILZ044>046-054>057-061-071200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
243 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY NIGHT THROUGH FRIDAY...
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-071200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
243 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH INTO THE AREA THURSDAY THROUGH FRIDAY
EVENING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THERE IS ANOTHER
CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KH

In the hours before

Special weather statement, Jul 6, 3:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
455 PM CDT TUE JUL 6 2010

ILZ027>031-036-037-041-042-062300-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
455 PM CDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN KNOX...NORTHEASTERN
FULTON...NORTHEASTERN MASON...NORTHERN LOGAN...PEORIA...SOUTHERN
STARK...SOUTHWESTERN MARSHALL...TAZEWELL AND WOODFORD COUNTIES UNTIL
600 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL BANDS OF SHOWERS AND THUNDERSTORM...FROM JUST SOUTH OF
GALESBURG TO 8 MILES SOUTHWEST OF PEORIA.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS IN ADDITION TO
TORRENTIAL RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL RATES OF
BETWEEN 1 AND 2 INCHES WILL BE LIKELY WITH THE STRONGER STORMS.

PEOPLE IN FULTON...KNOX...LOGAN...MARSHALL...MASON...PEORIA...
STARK...TAZEWELL AND WOODFORD COUNTIES...INCLUDING THE CITIES OF
GLASFORD...PEKIN...BARTONVILLE...MARQUETTE HEIGHTS...CREVE COEUR...
BELLEVUE...WEST PEORIA...EAST PEORIA...PEORIA AND SPRING BAY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 4091 8895 4060 8921 4060 8927 4053 8927
      4032 8944 4060 9020 4107 9028
TIME...MOT...LOC 2153Z 209DEG 18KT 4050 8976

SMITH
Special weather statement, Jul 6, 4:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT...CORRECTION TO SPELLING
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT TUE JUL 6 2010

ILZ027>031-036-037-041-042-062300-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
500 PM CDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN KNOX...NORTHEASTERN
FULTON...NORTHEASTERN MASON...NORTHERN LOGAN...PEORIA...SOUTHERN
STARK...SOUTHWESTERN MARSHALL...TAZEWELL AND WOODFORD COUNTIES UNTIL
600 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS...FROM JUST SOUTH OF
GALESBURG TO 8 MILES SOUTHWEST OF PEORIA.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS IN ADDITION TO
TORRENTIAL RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL RATES OF
BETWEEN 1 AND 2 INCHES WILL BE LIKELY WITH THE STRONGER STORMS.

PEOPLE IN FULTON...KNOX...LOGAN...MARSHALL...MASON...PEORIA...
STARK...TAZEWELL AND WOODFORD COUNTIES...INCLUDING THE CITIES OF
GLASFORD...PEKIN...BARTONVILLE...MARQUETTE HEIGHTS...CREVE COEUR...
BELLEVUE...WEST PEORIA...EAST PEORIA...PEORIA AND SPRING BAY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 4091 8895 4060 8921 4060 8927 4053 8927
      4032 8944 4060 9020 4107 9028
TIME...MOT...LOC 2153Z 209DEG 18KT 4050 8976

SMITH
Special weather statement, Jul 6, 4:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT TUE JUL 6 2010

ILZ028>031-037-062330-
MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
539 PM CDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ALERT FOR MARSHALL...NORTHEASTERN PEORIA...
NORTHERN TAZEWELL...SOUTHEASTERN STARK AND WOODFORD COUNTIES UNTIL
630 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAST PEORIA...OR 6 MILES SOUTHEAST OF
PEORIA...MOVING NORTHEAST AT 25 MPH.

WINDS OF 45 TO 50 MPH ARE EXPECTED ALONG WITH TORRENTIAL RAINFALL IN A
SHORT PERIOD OF TIME. RAINFALL RATES WITH SOME OF THE STRONGER STORMS
WILL RANGE FROM 1 TO LOCALLY 2 INCHES IN AN HOURS TIME.

LOCATIONS IMPACTED INCLUDE...
  GERMANTOWN HILLS...
  SPRING BAY...
  METAMORA...
  ROME...
  CHILLICOTHE...
  WASHBURN...
  CAMP GROVE...
  LACON...
  TOLUCA...
  METAMORA...

OTHER LOCATIONS AFFECTED INCLUDE...PEORIA HEIGHTS...CAZENOVIA...LOW
POINT...LA ROSE AND PATTONSBURG.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4111 8934 4111 8907 4073 8903 4059 8947
      4069 8967 4115 8968 4116 8933
TIME...MOT...LOC 2237Z 214DEG 21KT 4072 8950

SMITH
Local storm report, Jul 6, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       AVON                    40.66N 90.44W
07/06/2010  M1.05 INCH       FULTON             IL   CO-OP OBSERVER

            RAINFALL IN LESS THAN AN HOUR.

0535 PM     HEAVY RAIN       BARTONVILLE             40.64N 89.66W
07/06/2010  M1.30 INCH       PEORIA             IL   EMERGENCY MNGR

            RAINFALL IN ABOUT 30 MINUTES.

&&

JANKOWSKI

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Woodford

When
July 6, 5:00 PM CST
Where
Woodford County, 1.44 mi WSW of Washburn
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.909, -89.303

A road construction flagger, on Illinois Route 89 between Washburn and Cazenovia, was struck by lightning while on the job during an early evening thunderstorm. The victim was struck in the left shoulder with the bolt exiting his left foot, where part of his boot was blown off. He was treated for burns.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258281.